Iowa, 2004

Hail and Damaging Wind in Iowa, May 21, 2004

May 21, 2004 · NWS ARX · 4 events in 3 counties and zones

Hail the size of pennies, nickels and quarters was reported by the public and amateur radio operators. In addition, the emergency manager estimated wind gusts around 65 mph near West Union (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies, nickels and quarters was reported by the public and amateur radio operators. In addition, the emergency manager estimated wind gusts around 65 mph near West Union (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 21, 2:15 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, May 21, 2:15 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT FRI MAY 21 2004

.SHORT TERM...THROUGH SUNDAY NIGHT

FORECAST CONCERNS REMAIN CENTERED ON EXACT POSITION OF EAST-WEST
ORIENTED FRONT ACROSS THE UPPER MIDWEST AND RESULTANT RAIN CHANCES
AND POTENTIAL FOR HEAVY QPF NEXT FEW DAYS ACROSS OUR FORECAST AREA.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM NORTHERN
ILLINOIS ALONG THE IOWA/MISSOURI BORDER TO KANSAS/NEBRASKA BORDER
AREA. CONVECTION ACTIVE NORTH OF THE FRONT WHERE LOW LEVEL MOISTURE
TRANSPORT AND 30-40KT 850MB JET FOCUSED. WATER VAPOR IMAGERY
SUGGESTS SEVERAL SHORT WAVES EMBEDDED IN SOUTHWESTERLY FLOW ALOFT...
WHICH WAS FEEDING PLENTIFUL MOISTURE INTO THE UPPER MIDWEST.

00Z MAY 21ST MODEL INITIALIZATION LOOKED REASONABLE. GFS AND ETA
REMAINED IN FAIRLY GOOD AGREEMENT ON TIMING AND PLACEMENT OF MCS
ACTIVITY TO IMPACT OUR FORECAST AREA TODAY THROUGH SUNDAY.
BIGGEST QUESTION WILL BE HOW FAR NORTHWARD THE SURFACE FRONT RETURNS
DURING THE NEXT COUPLE DAYS. BASED ON PAST EXPERIENCE WITH SIMILAR
SCENARIOS...FORECAST FRONTAL POSITION COULD BE TOO FAR NORTH...SINCE
MCS ACTIVITY TENDS TO SUPPRESS NORTHWARD MOVEMENT.

IN THIS SAME VEIN...BETWEEN 60-72HRS...GFS AND ETA DIVERGED ON
PLACEMENT OF SURFACE WAVE...WITH GFS FURTHER NORTH. BASED ON
DPROG/DT...GFS APPEARED TO HAVE A MORE CONSISTENT SOLUTION IN THIS
TIME FRAME. BIGGEST IMPACT ON THE FORECAST WILL BE WHETHER PORTIONS
OF THE FORECAST AREA WILL BE IN THE WARM SECTOR ON SUNDAY...WHICH GFS
DOES SUPPORT. LOW CONFIDENCE LENDS TO MAINTAINING DATABASE AS IS...
WHICH SUGGESTS WET WEATHER CONTINUES THROUGH THE WEEKEND...WHILE
TEMPERATURE FORECAST WILL BE PROBLEMATIC.

TODAY...LOW LEVEL MOISTURE TRANSPORT...ALONG WITH STRONG ISENTROPIC
LIFT IN THE 300K-310K...AND ELEVATED INSTABILITY OF 1000-2000 J/KG
SUGGESTS WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL STILL A POSSIBILITY AS WELL...WITH PRECIPITABLE WATER
VALUES OF 1.5 INCHES. ALL OF THIS ALREADY REFLECTED WELL IN DATABASE
AND ONLY CHANGE WAS TO INCLUDE CATEGORICAL RAIN PROBABILITIES OVER
THE ENTIRE FORECAST AREA. WE BELIEVE OUR FORECAST AREA CAN HANDLE
RAINFALL TODAY...BUT ADDITIONAL EXCESSIVE RAINFALL POTENTIAL FOR
TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.

TONIGHT THROUGH SUNDAY...EAST-WEST ORIENTED FRONT REMAINS A CONCERN
FOR EXCESSIVE RAINFALL AS IT WILL BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. POTENTIAL FOR HEAVY RAIN CONTINUES...WITH LOW
LEVEL MOISTURE TRANSPORT IMPINGING ON THE FRONT AND PRECIPITABLE
WATER VALUES OF 1.0-1.5 INCHES. AS MENTIONED EARLIER...ADDITIONAL
EXCESSIVE RAINFALL ANTICIPATED TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.
THUS...ISSUED A FLOOD WATCH FOR ENTIRE FORECAST AREA FOR TONIGHT.
ADDITIONAL HEADLINES MAY BE NEEDED THROUGH THE WEEKEND FOR HYDROLOGIC
CONCERNS.

.LONG TERM...MONDAY THRU THURSDAY

NO CHANGES ANTICIPATED FOR THIS TIME FRAME AS UNSETTLED WEATHER
PATTERN LOOKS TO CONTINUE.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...IOWA ZONES 008>011...
     IOWA ZONES 018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...MINNESOTA ZONES 079...
     MINNESOTA ZONES 086>088...094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
     WISCONSIN ZONES 017...029...032>034...041>044...
     WISCONSIN ZONES 053>055...061.

&&

THOMPSON
Hazardous weather outlook, May 21, 10:00 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI MAY 21 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-220900-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1100 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AMPLE INSTABILITY AND SUFFICIENT WIND SHEAR NORTH OF WARM FRONT COULD
PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND AGAIN TONIGHT.
THE PRIMARY MAIN THREAT SHOULD BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL IS CERTAINLY POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN COULD BE ONGOING
THROUGH THE EARLY MORNING HOURS OF SATURDAY. MEANWHILE...THE FRONT
WILL CONTINUE LIFTING NORTHWARD...THEN BECOME QUASI-STATIONARY OVER
THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND.
DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE
SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO STILL A CONCERN
WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH THE WEEKEND. IN
ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

THOMPSON/RIECK

In the hours before

Local storm report, May 21, 6:26 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             VOLGA                   42.80N 91.54W
05/21/2004  0.75 INCH        CLAYTON            IA   CO-OP OBSERVER

&&

SCHRECK
Local storm report, May 21, 11:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             4 E SPRING VALLEY       43.69N 92.31W
05/21/2004  0.75 INCH        FILLMORE           MN   TRAINED SPOTTER

&&

04
Local storm report, May 21, 11:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             DE SOTO                 43.43N 91.20W
05/21/2004  1.00 INCH        VERNON             WI   POST OFFICE

&&

04

The radar

The La Crosse radar (KARX), 46 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Allamakee

When
May 21, 11:55 AM CST
Where
Allamakee County, 4 mi NW of Lansing
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.417, -91.283

Hail, Winneshiek

When
May 21, 1:15 PM CST
Where
Winneshiek County, 1 mi S of Castalia
Measured
1 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
43.100, -91.700

Hail, Winneshiek

When
May 21, 1:17 PM CST
Where
Winneshiek County, 1 mi SE of Castalia
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.100, -91.683

Thunderstorm Wind, Fayette

When
May 21, 1:25 PM CST
Where
Fayette County, 2 mi NE of West Union
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -91.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393987, 5393989, 5393990, 5393988.